Login  

 

The article you requested is

A Critical Review of Selective Serotonin Reuptake Inhibitor–Associated Bleeding: Balancing the Risk of Treating Hepatitis C–Infected Patients

J Clin Psychiatry 2003;64(12):1502-1510

Background: Selective serotonin reuptake inhibitors (SSRIs) are increasingly being used to treat interferon-associated side effects in patients receiving hepatitis C virus (HCV) therapy. Because there is an increased risk of bleeding in HCV-infected patients who have developed cirrhosis and either portal hypertension or hepatic failure or both, we critically reviewed the literature on SSRI-associated bleeding.

Data Sources and Study Selection: We performed a MEDLINE search of literature from 1966 to the present using hemorrhage, SSRI, and antidepressants as search terms and followed up on relevant citations. We reviewed 6 retrospective studies, 5 of which were case-control studies, and 18 case reports of bleeding in 37 people. Our review is supplemented with a case report of a possible connection between SSRI treatment and a fatal gastrointestinal bleed in an HCV-infected man.

Data Synthesis: Bleeding events in 12/18 reports (67%) describing 19/24 people (79%) were closely associated with the use of SSRIs.

Conclusion: Combining aspirin or nonsteroidal anti-inflammatory drugs with SSRIs for the treatment of interferon-associated neuropsychiatric side effects increases the risks of hemorrhage in patients with HCV who have developed cirrhosis and either portal hypertension or hepatic failure or both. We recommend that clinicians exercise caution when prescribing medications that can promote spontaneous bleeding to patients with multiple risk factors for internal hemorrhage.